Thunderstorm Wind, Rich
- When
- September 3, 4:45 PM MST
- Where
- Rich County, 14 mi SSE of Garden City
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.763, -111.296
A 51 knot gust of wind was recorded at Otter Creek RAWS.
Thunderstorms created severe winds across portions of northwest Utah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Thunderstorms created severe winds across portions of northwest Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 3, 2:52 PM MST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 352 PM MDT MON SEP 3 2007 .SYNOPSIS...A WARM UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA THROUGH TONIGHT. A STRONG PACIFIC STORM SYSTEM WILL IMPACT THE AREA TOMORROW AND WEDNESDAY BEFORE A DRIER WESTERLY FLOW DEVELOPS ON THURSDAY. && .DISCUSSION...WARM HIGH PRESSURE AND A MOIST AIRMASS HAVE ONCE AGAIN ALLOWED SCATTERED CONVECTION TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON. STORMS ARE ALSO DRIFTING INTO THE WEST DESERTS FROM NEVADA AT THIS TIME. WOULD NOT BE SURPRISED TO SEE A FEW STORMS CONTINUE INTO THE OVERNIGHT HOURS...BUT MOST OF THE ACTIVITY SHOULD DIMINISH SOMETIME AFTER SUNSET. TEMPERATURES HAVE WARMED TO WELL ABOVE CLIMO AGAIN ACROSS THE FORECAST AREA...AND ANOTHER WARM DAY IS EXPECTED TOMORROW. THE STRONG UPPER TROUGH IS RIGHT AT 130W THIS AFTERNOON AND IS MAKING ITS WAY TOWARD THE STATE. NAM...GFS...AND UKMET ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING OF THIS SYSTEM...THOUGH THE GFS IS A LITTLE WEAKER WITH THIS SYSTEM THAN THE OTHER TWO. ALL BRING A SURFACE FRONT INTO NORTHERN UTAH TUESDAY EVENING AND THROUGH THE STATE BY WEDNESDAY NIGHT. SOME RAIN IS EXPECTED WITH THE INITIAL FRONT...BUT COLD AIR AND GREATEST CHANCE OF PRECIP COME WITH THE TROUGH WEDNESDAY MORNING THROUGH THURSDAY MORNING OVER NORTHERN UTAH. HAVE INCREASED POPS WITH INCREASING CONFIDENCE IN THE TRACK OF THE SYSTEM. 700 MB TEMPS ARE EXPECTED TO DROP AROUND 10C WITH THE TROUGH OVER NORTHERN UTAH...WHICH WILL RESULT IN SURFACE TEMPERATURES AT LEAST A FEW DEGREES ABOVE CLIMO. WEDNESDAY MAX TEMPS WITH THIS PACKAGE MAY BE OPTIMISTICALLY WARM...BUT THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO THE EXTENT OF THE COOLING...ESPECIALLY SINCE THE ECMWF IS STILL KEEPING THE TROUGH FARTHER NORTH. HOWEVER...ITS SOLUTION HAS TRENDED TOWARD THE OTHER MODELS. 700 MB TEMPS OVER SOUTHERN UTAH ARE EXPECTED TO DROP 3-4C WEDNESDAY...SO THE TROUGH WILL HAVE SOME IMPACT...BUT THE MAJORITY OF THE COLD AIR AND PRECIP SHOULD STAY NORTH. HOWEVER...IF INCREASING SOUTHWEST FLOW BRINGS SUBTROPICAL MOISTURE INTO THE SOUTH THEN CONVECTION COVERAGE WILL BE GREATER. IN THE CURRENT MODEL FORECASTS...THE FLOW ALOFT TURNS WESTERLY EARLY ENOUGH WITH THE PASSAGE OF THE UPPER TROUGH TO SHUT OFF THIS TAP...BUT IF THE TROUGH STAYS FARTHER NORTH THAN EXPECTED...LIKE IN THE ECMWF SOLUTION...THAN THIS MAY NOT BE THE CASE. SUBSIDENCE BEHIND THE TROUGH SHOULD DRY OUT THE AREA ON THURSDAY AND CONVECTION SHOULD BE LIMITED INTO THE WEEKEND. TEMPERATURES WILL BE SLOW TO WARM BACK UP WITH COOLER WESTERLY FLOW ALOFT. PREVIOUS MODEL RUNS SHOWED THE STATE GETTING SOME MOISTURE IN ASSOCIATION WITH TROPICAL STORM HENRIETTE...BUT NOW THE STORM LOOKS LIKE IT GETS DEFLECTED INTO NEW MEXICO AND TEXAS. OTHERWISE...STORM SYSTEMS MOVING DOWN FROM CANADA MAY GRAZE NORTHEASTERN UTAH...BUT SHOULD MOSTLY REMAIN EAST OF THE AREA. HOWEVER...HAVE KEPT POPS AROUND CLIMO DUE TO UNCERTAINTY IN THE MODEL SOLUTION. && .AVIATION...SOUTHEAST DRAINAGE WINDS EXPECTED TO DEVELOP AT THE SLC TERMINAL AT THE TYPICAL 03-04Z TIME TONIGHT. A MORE STABLE AIRMASS TODAY WILL LIKELY KEEP THUNDERSTORMS AWAY FROM THE SLC TERMINAL...BUT THERE IS A 10 PERCENT CHANCE THAT OUTFLOW WINDS FROM THUNDERSTORMS TO THE SOUTH COULD MAKE IT TO THE TERMINAL LATE THIS AFTERNOON THROUGH EARLY EVENING. && .FIRE WEATHER...UPPER TROUGH OBSERVED FROM NORTHEAST UTAH AND EXTENDING SOUTHWEST ACROSS SOUTHERN UTAH...COMBINED WITH PLENTY OF RESIDUAL MOISTURE HAS FIRED THUNDERSTORMS OVER THE HIGHER TERRAIN. STORM COVERAGE GREATEST IN SOUTHERN UTAH AND FAR NORTHEAST UTAH WHERE LOCALLY HEAVY RAIN CONTINUES. MOST ACTIVITY WILL DIMINISH WITH LOSS OF HEATING THIS EVENING. DEFORMATION AXIS ACROSS CENTRAL UTAH NORTH OF THE MAIN HIGH CENTER ALOFT MAY SUPPORT SOME CELLS INTO THE NIGHT HOURS. APPROACHING UPPER TROUGH WILL INCREASE SOUTHWEST FLOW FOR TUESDAY AFTERNOON ACROSS THE WESTERN VALLEYS AND DESERTS. THIS SYSTEM WILL ALSO ALLOW THUNDERSTORMS TO SPREAD NORTHWARD AND INCREASE IN COVERAGE DURING THE AFTERNOON...AFFECTING MUCH OF WESTERN AND NORTHERN UTAH. OTHER STORMS WILL FIRE UP ACROSS CENTRAL...SOUTHERN AND EASTERN MOUNTAINS WITH DEVELOPING SOUTHWEST FLOW CHANGING THE STEERING OF THESE STORMS. FIRST PERIOD OF DYNAMICS WILL PUSH A COLD FRONT INTO NORTHWEST UTAH TUESDAY EVENING AND STALL. THIS WILL BE THE FOCUS FOR CONVECTION TUESDAY AFTERNOON AND CONTINUING IN SOUTHWEST FLOW THRU TUESDAY NIGHT NEAR THE BAROCLINIC ZONE IN FAR NORTHWEST UTAH. MAIN UPPER TROUGH WILL SWING THROUGH NEVADA AND PUSH THE FRONT THROUGH THE NORTHERN DISTRICT WEDNESDAY AFTERNOON...REACHING SOUTHERN UTAH BY WEDNESDAY NIGHT. WINDY CONDITIONS WILL FORM ACROSS MUCH OF THE REGION FROM WEST TO EAST ON WEDNESDAY AHEAD OF THE FRONT WITH ONLY MARGINAL LOW HUMIDITY FOR THE WEST CENTRAL DESERTS. DUE TO MOISTURE IN PLACE MORE STORMS WILL DEVELOP IN THE MODERATE FLOW ACROSS CENTRAL AND EASTERN UTAH. EXPECT WIDESPREAD WETTING RAINS FOR NORTHERN AREAS...WHICH WILL SPREAD INTO EASTERN VALLEYS WEDNESDAY AFTERNOON AND EVENING. MAIN UNCERTAINTY IS TIMING OF THE DRY SLOT AND SHUNTING OF SUBTROPICAL MOISTURE WHICH WILL AFFECT PRECIPITATION ACROSS SOUTHWEST UTAH FOR WEDNESDAY AFTERNOON AND EVENING. NO WATCHES DUE TO SMALL AREAS WITH HUMIDITY BELOW 15 PERCENT WITH CRITICAL WINDS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...TRAPHAGAN FIRE WEATHER...TARDY AVIATION...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 931 AM MDT MON SEP 3 2007 UTZ001>016-019>021-517-518-WYZ021-041515- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 931 AM MDT MON SEP 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT HOT WEATHER FOR TODAY. WIDELY SCATTERED THUNDERSTORMS FOR MAINLY EASTERN AND SOUTHERN UTAH THIS AFTERNOON...AND ALONG THE NEVADA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SIGNIFICANT UPPER TROUGH WILL APPROACH THE REGION ON TUESDAY AND INCREASE THUNDERSTORMS AHEAD OF IT. THE REGION WILL REMAIN IN THE VERY WARM AIR MASS ON TUESDAY WITH INCREASED WIND FOR THE WESTERN VALLEYS AND DESERTS. THIS WILL INCREASE FIRE DANGER FOR THE WESTERN DESERTS AND VALLEYS. THE UPPER TROUGH AND COLD FRONT WILL SLOWLY DROP ACROSS NORTHERN UTAH TUESDAY NIGHT AND WEDNESDAY. THIS WILL BRING SIGNIFICANT PRECIPITATION IN THE FORM OF SHOWERS AND THUNDERSTORMS TO NORTHERN UTAH. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP IN SOUTHERN AND EASTERN UTAH...WHICH WILL CONTINUE INTO WEDNESDAY NIGHT. WINDY CONDITIONS WILL AFFECT MUCH OF THE REGION TUESDAY NIGHT THROUGH WEDNESDAY AHEAD OF THE COLD FRONT...AND ALSO BEHIND THE COLD FRONT FOR NORTHWEST UTAH. THE COLD FRONT IS FORECAST TO REACH AS FAR SOUTH AS SOUTHERN UTAH BY LATE WEDNESDAY NIGHT. THE STORM SYSTEM WILL LIKELY EXIT THE REGION FOR DRIER AND COOLER WEATHER ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TARDY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The Salt Lake City radar (KMTX), 111 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 51 knot gust of wind was recorded at Otter Creek RAWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57651.